Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 166, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 19, 2018, 3:31 PM CDT for Cass County, Jackson County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 3:31 PM CDT (20:31 UTC)
- Expired
- Jul 19, 2018, 4:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cass County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 19 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 11:22 AM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2062 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.8
The text
As transmitted.
385
WUUS53 KEAX 192031
SVREAX
MOC037-095-192100-
/O.NEW.KEAX.SV.W.0166.180719T2031Z-180719T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
331 PM CDT THU JUL 19 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northwestern Cass County in west central Missouri...
Southwestern Jackson County in west central Missouri...
* Until 400 PM CDT.
* At 331 PM CDT, a severe thunderstorm was located over Belton,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lee's Summit, Grandview, Belton, Raymore, Harrisonville, Pleasant
Hill, Greenwood, Peculiar, Lake Winnebago and Baldwin Park.
This includes Interstate 470 near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3880 9461 3886 9461 3894 9454 3884 9416
3859 9435
TIME...MOT...LOC 2031Z 304DEG 36KT 3882 9452
HAIL...1.25IN
WIND...60MPH
$$
Laflin2 follow-up statements
002
WWUS53 KEAX 192043
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
343 PM CDT THU JUL 19 2018
MOC037-095-192100-
/O.CON.KEAX.SV.W.0166.000000T0000Z-180719T2100Z/
Cass MO-Jackson MO-
343 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN CASS AND SOUTH CENTRAL JACKSON COUNTIES...
At 343 PM CDT, a severe thunderstorm was located near Peculiar,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lee's Summit, Grandview, Belton, Raymore, Harrisonville, Pleasant
Hill, Greenwood, Peculiar, Lake Winnebago and Baldwin Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3876 9456 3892 9446 3884 9416 3859 9435
TIME...MOT...LOC 2043Z 304DEG 36KT 3875 9439
HAIL...1.00IN
WIND...60MPH
$$
Laflin426
WWUS53 KEAX 192052
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
352 PM CDT THU JUL 19 2018
MOC037-095-192101-
/O.EXP.KEAX.SV.W.0166.000000T0000Z-180719T2100Z/
Cass MO-Jackson MO-
352 PM CDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS AND SOUTH
CENTRAL JACKSON COUNTIES WILL EXPIRE AT 400 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Missouri.
LAT...LON 3876 9456 3892 9446 3884 9416 3859 9435
TIME...MOT...LOC 2051Z 304DEG 36KT 3870 9430
$$
LaflinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:11 PM CDT, 20 minutes earlier.
Area forecast discussion, Jul 19, 3:11 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
311 PM CDT Thu Jul 19 2018
.Discussion...
Issued at 311 PM CDT THU JUL 19 2018
Active afternoon across west-central Missouri and eastern Kansas
as a strongly unstable airmass interacts with passing midlevel
vort maxes and numerous outflow boundaries. EAX radar shows
multiple outflow boundaries from ongoing and earlier convection
across the immediate KC Metro and points south, with numerous
splitting supercells across southern portions of the Metro. In
fact, we just received a healthy dose of golf ball sized hail here
at the office, with baseball sized hail reported over in Lone
Jack. Further to the west, TWX radar showing the next inbound
cluster or organized storms moving into the Topeka area which if
current movement trends persist, should arrive into the immediate
KC Metro by 4 PM. Large hail and damaging winds will be possible
with this cluster of storms as well, with latest radar trends
suggesting the line of storms is beginning to take on bowing
characteristics. If this upstream cluster maintains its intensity,
its possible winds in excess of 75 mph will be possible over the
KC Metro. Please refer to SPC Mesoscale Discussion #1087 for
additional details. And if this were not enough, the region north-
central Missouri is also being monitored for another watch as
latest SPC mesoanalysis shows a well-defined instability axis
extending up into southern Iowa. Southward extent of this activity
remains in question, but latest CAMs to include the HRRR suggest
isolated activity with increased ascent thanks to incoming
shortwave energy in west-northwest flow aloft. By this evening,
activity should gradually come to an end as main cold front off to
our northwest moves through and eventually stalls south of our
region. Between now and then however, the radar will remain active
with all severe weather threats possible considering ample
buoyancy and increased forcing for ascent as upper shortwave
energy approaches.
Aforementioned cold front to stall south of our region tonight,
with latest models suggesting additional shwr/storm activity
possible south of Route 50 through the predawn hours. Hydro
concerns should remain low through the overnight as the terminus
of the low-level jet is directed away from our region, but radar
trends will need to be monitored. By tomorrow, a ridge of high
pressure should start extending south into our region from the
northern Plains, however models indicate low chance pops along the
lingering front during the afternoon and evening hours. Beyond
this, high pressure should take hold of the weather pattern with
dry and pleasant conditions expected through much of the upcoming
weekend as winds remain from the north and northeast. In fact,
high temps through the weekend look to be mid to upper 80s, which
will feel more than welcomed for many.
&&
.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1257 PM CDT THU JUL 19 2018
Main concern this afternoon involves convective potential this
afternoon in a moderate to strongly unstable airmass. Latest GOES-16
visible satellite imagery shows a slowing outflow boundary from
earlier convection approaching the KC Metro, with both satellite and
radar confirming strong convergence into the boundary based on the
appearance of multiple cloud streets over the Metro and points
south. As such, have offered a tempo group starting at 19z for TSRA
at all KC terminals, with the knowledge that trends will have to be
monitored in case additional time is needed. Fcst models do
suggest that main cold front should move through the region by
this evening which should keep additional storm activity to the
south during the late evening and overnight hours, however
confidence remains marginal at this time. There will be some
potential for early morning fog at STJ Friday morning, however
will need to address that concern with later updates after
convective trends become established.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ057-060-103>105.
MO...Heat Advisory until 8 PM CDT this evening for MOZ028-029-037>039-
043>045-053-054.
&&
Discussion...32
Aviation...32Hazardous weather outlook, Jul 19, 4:59 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 459 AM CDT Thu Jul 19 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 459 AM CDT Thu Jul 19 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight .Thunderstorms... Isolated to scattered thunderstorms will remain possible across portions of northeastern Kansas and northwestern Missouri through the morning. Into the afternoon, additional thunderstorm development is expected along the surface boundary across western Missouri into southern Iowa. Strong to severe storms are possible, with the greatest chance in central to northern Missouri. Damaging winds and hail are the primary concerns. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday No Hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo Kurtz
In the hours before
Local storm report, Jul 19, 2:41 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
241 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL 3 E LEE'S SUMMIT 38.91N 94.33W
07/19/2018 E2.00 INCH JACKSON MO NWS EMPLOYEE
&&
SGALocal storm report, Jul 19, 2:44 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
244 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL STRASBURG 38.76N 94.17W
07/19/2018 E2.75 INCH CASS MO PUBLIC
&&
SGALocal storm report, Jul 19, 2:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
249 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL LONE JACK 38.87N 94.17W
07/19/2018 E2.75 INCH JACKSON MO PUBLIC
&&
SGALocal storm report, Jul 19, 3:05 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
305 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HAIL KINGSVILLE 38.74N 94.08W
07/19/2018 E1.75 INCH JOHNSON MO PUBLIC
DELAYED REPORT, TIME MATCHED TO RADAR.
&&
JWSpecial weather statement, Jul 19, 3:07 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 307 PM CDT THU JUL 19 2018 KSZ105-MOZ037-043-192045- Johnson KS-Cass MO-Jackson MO- 307 PM CDT THU JUL 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON...NORTHWESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES UNTIL 345 PM CDT... At 307 PM CDT, Doppler radar was tracking a strong thunderstorm over Lenexa, moving southeast at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kansas City, Overland Park, Olathe, Lee's Summit, Shawnee, Lenexa, Leawood, Grandview, Belton, Prairie Village, Raymore, Lackmans and Stanley. This includes the following highways... Interstate 35 in Kansas between mile markers 219 and 225. Interstate 435 between mile markers 0 and 3, and between mile markers 73 and 83. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for west central Missouri. A Severe Thunderstorm Watch also remains in effect until 900 PM CDT for east central Kansas. LAT...LON 3894 9483 3900 9475 3888 9438 3869 9457 TIME...MOT...LOC 2007Z 306DEG 22KT 3894 9474 Laflin
Local storm report, Jul 19, 3:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
309 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL GARDEN CITY 38.56N 94.19W
07/19/2018 E1.50 INCH CASS MO TRAINED SPOTTER
PING PONG SIZED HAIL WAS COVERING THE DECK
LIKE IT SNOWED.
&&
SGAThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 9:02 PM CDT | Special Weather Statement | EAX | Bates | 13 min |
| Jul 18, 9:22 PM CDT | Special Weather Statement | EAX | Bates | 23 min |
| Jul 18, 9:52 PM CDT | Special Weather Statement | EAX | Bates | 38 min |
| Jul 18, 10:01 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 44 min |
| Jul 19, 6:51 AM CDT | Special Weather Statement | EAX | Grundy | 39 min |
| Jul 19, 7:26 AM CDT | Special Weather Statement | EAX | Sullivan | 34 min |
| Jul 19, 7:52 AM CDT | Special Weather Statement | EAX | Livingston | 38 min |
| Jul 19, 7:58 AM CDT | Special Weather Statement | EAX | Sullivan | 47 min |
| Jul 19, 8:53 AM CDT | Special Weather Statement | EAX | Nodaway | 37 min |
| Jul 19, 9:02 AM CDT | Special Weather Statement | EAX | Carroll, Saline | 43 min |
| Jul 19, 9:26 AM CDT | Special Weather Statement | EAX | Gentry | 34 min |
| Jul 19, 9:53 AM CDT | Special Weather Statement | EAX | Pettis | 37 min |
| Jul 19, 10:15 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis, Saline | 30 min |
| Jul 19, 10:40 AM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 35 min |
| Jul 19, 10:56 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Daviess, DeKalb, Ray | 34 min |
| Jul 19, 11:10 AM CDT | Severe Thunderstorm Warning | EAX | Henry, Pettis | 24 min |
| Jul 19, 11:24 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Ray | 36 min |
| Jul 19, 12:16 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 29 min |
| Jul 19, 12:38 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis | 37 min |
| Jul 19, 1:10 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 24 min |
| Jul 19, 1:26 PM CDT | Special Weather Statement | EAX | Johnson | 34 min |
| Jul 19, 1:30 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson | 30 min |
| Jul 19, 1:34 PM CDT | Special Weather Statement | EAX | Jackson | 41 min |
| Jul 19, 1:49 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 41 min |
| Jul 19, 1:52 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Johnson | 38 min |
| Jul 19, 2:02 PM CDT | Severe Thunderstorm Warning | EAX | Jackson, Lafayette | 23 min |
| Jul 19, 2:05 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 40 min |
| Jul 19, 2:17 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 43 min |
| Jul 19, 2:20 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 25 min |
| Jul 19, 2:40 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Johnson | 50 min |
| Jul 19, 2:43 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 32 min |
| Jul 19, 3:05 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 25 min |
| Jul 19, 3:23 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 35 min |
| Jul 19, 3:30 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 60 min |
| Jul 19, 4:04 PM CDT | Special Weather Statement | EAX | Cass | 26 min |
| Jul 19, 4:15 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Jackson, Johnson, Lafayette | 60 min |
| Jul 19, 5:10 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 28 min |
| Jul 19, 6:30 PM CDT | Special Weather Statement | EAX | Schuyler | 15 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.